Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 4, 2016Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 4, 2016, 6:35 PM CDT for Stevens County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 6:35 PM CDT (23:35 UTC)
Expired
Aug 4, 2016, 7:15 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS83 KDDC 042335
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT THU AUG 4 2016
 
KSZ085-050015-
STEVENS KS-
635 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS COUNTY UNTIL
715 PM CDT...

AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF HOUGH...OR 12 MILES SOUTH OF FETERITA...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGOTON AND WOODS. 

LAT...LON 3700 10149 3722 10136 3720 10107 3700 10109
TIME...MOT...LOC 2335Z 230DEG 15KT 3697 10142 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:16 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 4, 6:16 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
616 PM CDT THU AUG 4 2016

.UPDATE...
Issued at 616 PM CDT Thu Aug 4 2016

Nudged pop grids/thunderstorm coverage upward this evening and
overnight, through sunrise Friday, as cold front boundary
continues to slide south through a very moist atmosphere. With
precipitable water approaching 2 inches, and very weak winds
aloft, the primary threat through tonight will be localized
flooding. The lack of shear will preclude organized severe,
although a localized wind gust in excess of 60 mph is possible,
as seen west of Dodge City this afternoon. HRRR suggests
convection will continue to redevelop across the CWA through
sunrise Friday and seems reasonable. Thought about a flash flood
watch, but elected to just include heavy rain in the grids for
tonight for now.

&&

.SHORT TERM...(This evening through Friday)
Issued at 312 PM CDT Thu Aug 4 2016

For tonight, very weak upper level winds and weak shear will support
only marginally pulse type severe storms with best threat of a few
strong winds of 50 to 60 mph reports and small hail. A cold front
will slowly drift southward across much of western Kansas tonight
with the highest rainfall chances north of Dodge City and up around
Syracuse to Hays. Rainfall estimates could exceed an inch or two in
that area of best isentropic lift north of the cold front. Will
graduate rainfall chances lower south of that area. Overnight lows
will be the upper 60s to around 75 at Medicine Lodge. The front will
shift south winds of 20 mph around to the north and northeast at 10
to 20 mph.

For Friday, the cold front will be near or just south of Medicine
Lodge with a continued small chances for showers and thunderstorms
with mostly cloudy skies. Highs will be only around 80 from Scott
City to Hays, mid to upper 80s in the Dodge City area, and low to
mid 90s along the Oklahoma border and into parts of south central
Kansas. Winds will be northeast at 10 to 20 mph.

.LONG TERM...(Friday night through Thursday)
Issued at 312 PM CDT Thu Aug 4 2016

For Friday night into Sunday, the cold front begins to lift back
north into parts of southwest Kansas by Saturday afternoon with a
continued small chances for showers and thunderstorms. Highs warm
back into the mid 90s south of the front with mid 80s north.

For the period of Monday into next Thursday, some weak warmer upper
level ridging moves into the Central Plains with little to no
rainfall chances. Highs warm into the mid to upper 90s and lows
around 70 to 75.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Aug 4 2016

Scattered thunderstorms will continue across SW KS this evening
and through Friday morning, as a cold front slides slowly
southward through a very moist atmosphere. Convection will be
slow-moving and capable of very heavy rainfall, with associated
temporary IFR cigs/vis. VCTS obviously warranted, but TEMPOs will
become necessary pending any terminal impacts. Cold front will
make steady progess southward through the airports by 12z Friday,
with prevailing winds becoming NE outside of convection. Areas of
post frontal stratus expected around sunrise Friday, with cigs
possibly MVFR at times. NE winds and broken clouds will continue
Friday in the postfrontal airmass. NAM model suggests convection
may try to redevelop mainly east of DDC after 18z Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  88  67  92 /  60  20  30  20
GCK  67  84  65  88 /  60  30  30  30
EHA  66  88  65  93 /  60  30  50  30
LBL  70  91  67  95 /  60  20  40  20
HYS  65  80  64  82 /  70  40  50  40
P28  74  94  71  96 /  40  20  20  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Turner
Hazardous weather outlook, Aug 4, 2:21 AM CDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
221 AM CDT THU AUG 4 2016

KSZ030-031-043>046-061>066-074>081-084>090-050730-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
221 AM CDT THU AUG 4 2016 /121 AM MDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH
THE HIGHEST COVERAGE FROM ELKHART TO ROZEL AND NORTHWARD. HEAVY
RAINFALL WITH 1 TO 2" AND EVEN ISOLATED MICROBURSTS TO 60 MPH WILL
BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF STORMS EACH DAY, HOWEVER, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION MIGHT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 4, 5:41 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT THU AUG 4 2016

KSZ030-042345-
TREGO KS-
541 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
645 PM CDT...

AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLYER. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLYER AND VODA.

LAT...LON 3889 9995 3889 10015 3913 10015 3913 9994
TIME...MOT...LOC 2241Z 282DEG 2KT 3902 10016

JJOHNSON
Special weather statement, Aug 4, 6:00 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT THU AUG 4 2016

KSZ061-062-042345-
KEARNY KS-HAMILTON KS-
600 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

AT 559 PM CDT/459 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 18 MILES SOUTHEAST OF TRIBUNE...MOVING SOUTH AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES.

LAT...LON 3826 10174 3826 10150 3813 10150 3813 10176
TIME...MOT...LOC 2259Z 191DEG 6KT 3825 10158

JJOHNSON
Special weather statement, Aug 4, 6:01 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT THU AUG 4 2016

KSZ044-045-050000-
NESS KS-LANE KS-
601 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO...NORTHEASTERN
LANE AND NORTHWESTERN NESS COUNTIES UNTIL 700 PM CDT...

AT 601 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF SHIELDS...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON...SHIELDS AND PENDENNIS.

LAT...LON 3870 10015 3846 10027 3849 10049 3870 10049
TIME...MOT...LOC 2301Z 191DEG 6KT 3855 10037

JJOHNSON
Local storm report, Aug 4, 6:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 N SHIELDS             38.65N 100.44W
08/04/2016  E1.00 INCH       LANE               KS   PUBLIC

            .

&&

AW
Local storm report, Aug 4, 6:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     2 N SHIELDS             38.65N 100.44W
08/04/2016  E60 MPH          LANE               KS   PUBLIC

            .

&&

AW
Special weather statement, Aug 4, 6:35 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT THU AUG 4 2016

KSZ085-050015-
STEVENS KS-
635 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS COUNTY UNTIL
715 PM CDT...

AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF HOUGH...OR 12 MILES SOUTH OF FETERITA...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGOTON AND WOODS.

LAT...LON 3700 10149 3722 10136 3720 10107 3700 10109
TIME...MOT...LOC 2335Z 230DEG 15KT 3697 10142

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:38 PM CDTSpecial Weather StatementDDCStevens52 min
Aug 4, 2:51 PM CDTSpecial Weather StatementDDCMorton54 min
Aug 4, 3:03 PM CDTSpecial Weather StatementDDCHaskell57 min
Aug 4, 3:22 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward29 min
Aug 4, 3:34 PM CDTSpecial Weather StatementDDCStanton41 min
Aug 4, 3:52 PM CDTSpecial Weather StatementDDCGray53 min
Aug 4, 4:00 PM CDTSpecial Weather StatementDDCStanton60 min
Aug 4, 4:36 PM CDTSpecial Weather StatementDDCGray54 min
Aug 4, 4:40 PM CDTSpecial Weather StatementDDCStanton65 min
Aug 4, 4:52 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman26 min
Aug 4, 5:16 PM CDTSpecial Weather StatementDDCHodgeman59 min
Aug 4, 5:22 PM CDTSevere Thunderstorm WarningDDCHamilton38 min
Aug 4, 5:41 PM CDTSpecial Weather StatementDDCTrego64 min
Aug 4, 6:00 PM CDTSpecial Weather StatementDDCHamilton45 min
Aug 4, 6:01 PM CDTSpecial Weather StatementDDCLane59 min
Aug 4, 6:13 PM CDTSevere Thunderstorm WarningDDCTrego47 min
Aug 4, 6:21 PM CDTSevere Thunderstorm WarningDDCLane29 min
Aug 4, 6:43 PM CDTSpecial Weather StatementDDCHamilton62 min
Aug 4, 6:47 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny58 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.